ABR round-up .. the end.

We’re in the car driving back to Vermont to catch our flight home. Nathan is in the back squealing with delight as he watches Lilo & Stitch. I’m afraid we’ve created a monster – to get him through the week of confinement and training he had a DVD screen stuck to his face at all times. Now he demands it and if we don’t deliver it instantly, we’re in trouble. Whatever works, right :-)

Even though it was a very hard week, Owen and I are very happy. We feel that we made the right choice by going to the ABR training and we are excited about what we think this can do for Nathan.

I think after a full five days I finally understand and can explain it a little bit better.

Basically, the whole premise of ABR is to apply kinetic energy to the body to stimulate strengthening of smooth muscles. Loosely defined, smooth muscles are the connective tissue and other structures around muscles. Mr. Bylum calls them the cheapest structures of the body, the ones that require the least energy to run, strengthen and maintain. By strengthening these smooth muscles, we free up regular muscles to perform dynamic movements and other tasks, which require more energy and motor planning and are a lot more “expensive” to run.

Brain injured children have such weak structures and smooth muscles that they tax muscles too much and the muscles cannot perform their tasks properly.

By using “constructions” such as towels and other props and aids, specific exercises are used to apply energy to the smooth muscles. Props are used to bypass the protective structures of the body and get deep into the internal and connective tissues and organs.

To really understand it you have to experience it. If I had read all this and not had the exercises applied on me, I would’ve thought it was all baloney. But as part of the training, the instructor practiced on the parents and the parents had to practice on each other. When it was done on me, I could feel the energy going through my body and I definitely felt it was doing something.

The ABR team talks with a lot of certainty about their program. They say things like, if you put in 200 hours, you WILL see the chest becoming stronger and improving its structure. Of course my question to them was, once his chest is stronger, does that mean he’ll be able to sit up by himself? Unfortunately, their answer is that they don’t know. Their focus is to improve structure. Whatever function is gained as a byproduct of the improved structure is a bonus. Now this was a bit of a tough pill to swallow, as I wanted to hear that spending 3 hours a day on these exercises would show some marked improvements in Nathan’s function. But viewing the situation from a different point of view, we realized that if all this does is improve Nathan’s structure and help to prevent things like surgeries and other painful interventions in the future, we are happy.

Something else that really transformed the experience for me was that I got to meet some families that have been involved in the program for a long time. We didn’t get much time to talk as we were going in and out of training sessions and evaluations. But I did notice that most of the returning children seemed to be doing really well. They seemed to have great structure to their bodies and were doing wonderful things like holding up their heads and sitting up. That, more than anything else, convinced me that we are on the right path.

Now I am convinced that this is an important component to Nathan’s therapy program, but I still do not think this should be the only component. This really just addresses one part of Nathan’s needs and challenges. We still have many more to address.

So our plan once we get settled back home is to put into effect our full-fledged plan with all the different components we have discovered. So a day in Nathan’s life will look something like this:

7am – wakes up. 30 min’s of ABR exercise (jaw)
7:30 – breakfast.
8:30 – traditional physical/occupational therapy
9:30 – 1 hour of hyperbaric oxygen therapy
10:30 – nap with ABR machine when available (back)
12:30 – lunch
1:30 – 1 hour of ABR (chest)
2:30 – PT/ST/DT – traditional therapy
3:30 – 1 hour of ABR (neck/jaw)
4:30 – Reach program session
5:00 – Go out to the park/walk/hang out (bring gait trainer so he can practice walking)
8:00 – wind down and 30 min’s of ABR exercise (solar plexus for reflux)
8:30 – Sleep with ABR machine when available (back)

In the meantime, we will give him G therapy as his homeopathic supplement. ALso, having just finished testing him for food allergies, candida, yeast, heavy metals, etc we will know what supplements we need to give him, foods to avoid, etc. We’re still waiting for the results of all these tests and will set up a diet and supplement protocol as soon as all the results are in.

We think ABR will be a key component in keeping Nathan healthy and in helping him develop some motor skills. But everything else will also support his cognitive and social development.

In general, it was a long week of a lot of hard work. The ABR training demands a lot of energy and concentration. And the trainers expect nothing but 100% from the families, which I think is wonderful. They give the families all of the tools to empower them in the therapy program. We were really impressed with the ABR team and how committed they are to helping kids.

I have to admit that my favorite part of the trip was meeting and hanging out with other families. We got to spend a little bit of time wtih a few very special kids and their families. I fell in love with some of Nathan’s little buddies and hope we can spend time with them in the future.

And now we are arriving at the airport and I ahve to shut down and get on a plane! Thanks for keeping an eye on Nathan and for checking in on us!

And here are some yummy pictures:



Speak Your Mind

*